Doctors warn older patients on dangers of cannabis poisoning

Medical experts said symptoms of cannabis poisoning can include dizziness, confusion, nausea and even chest pain.

Justin DeVellis and Nicole Alarcon Soares

Jun 5, 2024, 2:12 AM

Updated 19 days ago

Share:

Doctors are warning older patients of the dangers of cannabis poisoning. Research from the Journal of the American Medical Association (JAMA) found Canada saw a rise in emergency room visits of people over the age of 65.
"The cannabis that you smoked in the 1960s when you were 20 years old, is very different from the cannabis that's available now," Dr. Cyril D'Souza from Yale University School of Medicine said.
Symptoms of cannabis poisoning can include dizziness, confusion, nausea and even chest pain.
"Some people sweat, some people just want to sit in that fetal position until the ride is over," said pharmacist James Rico.
Fine Fettle Dispensary in Stamford says it provides new customers with a consultation and its system has parameters in place to prevent customers from purchasing products that may be too strong.
"We know if they are getting five milligrams each time, and now they want to purchase something that's 30 milligrams, we have to step in and say what's going on?," said Rico.
Dr. D'Souza says older people thinking about taking cannabis or CBD to help with pain or sleep should educate themselves, consider the dosage, and consult with a healthcare provider before taking anything.
"Some of the constituents of cannabis THC and CBD can interfere with the metabolism of other commonly prescribed drugs, " D'Souza said.
Doctors said the effects of cannabis on older people needs to be studied more


More from News 12